Saturday, 13 July 2013

Anticancer drug induced Neurotoxicity - Drug induced Leukoencephalopathy

A known case of Ca Cervix, locally advanced cancer.
Offered first-Line Therapy with Radiotherapy
Cisplatin + 5-FU
Days 1 and 29: 4 hrs prior to external-beam radiotherapy: Cisplatin 50mg/m2 IV infusion at 1mg/min with standard hydration, plus
Days 2–5, and 30–33: 5-FU 1000mg/m2 IV continuous infusion over 24 hrs (total dose 4000mg/m2 each course).

Now patient presented with recent sudden onset altered sensorium.
Here is her on admission MRI brain diffusion
This MRI Diffusion shows:
Restricted diffusion involving splenium of corpus callosum and bilateral centrum semi ovale.
Imaging diagnosis : Drug induced Leukoencephalopathy.

Drug induced Leukoencephalopathy

Many chemotherapy drugs are known to cause significant clinical neurotoxicity. Neurotoxicity is a common and often dose-limiting complication of chemotherapy treatment.

It can involve acute alterations in consciousness, seizures, cerebral infarctions, paralysis, neuropathy, and ototoxicity. Sub acute and delayed toxicities also occur. Despite intensive efforts on the management of the neurologic side effects of chemotherapy in patients and the development of chemo protective agents, there is no generally accepted therapy at present.

In a study of effects of paclitaxel (taxol), cisplatin, and methotrexate on primary rat neurons including hippocampal, cortical, and dorsal horn/dorsal root ganglion neuronal cultures found that all of these anti-cancer drugs induce substantial neurotoxicity evidenced by neurite degeneration.
Taxol stabilizes microtubules and prevents cell division in cancer cells but its major side-effect in treatment is neurotoxicity. Cisplatin cross-links DNA which hampers DNA replication and has a long history of inducing peripheral neuropathy but also has been implicated in toxic leukoencephalopathy and ototoxicity. Methotrexate is a folic acid analog that has been shown to produce a number of cognitive deficits and other neurotoxicities in patients, including children.

No comments: